Alert archive / California / River Flood Warnings in 2024
River Flood Warning 3, NWS Eureka, CA
NWS Eureka, CA issued this river flood warning at Jan 13, 2024, 3:51 PM PST for Del Norte County, California. It was in force for 6 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 13, 2024, 3:51 PM PST (23:51 UTC)
- Expired
- Jan 13, 2024, 9:23 PM PST
- In force
- 6 hr
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Del Norte County, CA
The radar
The Medford radar (KMAX), 113 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Smith River at Jed Smith near Crescent City (CREC1). The gauge peaked at 30.92 ft at Jan 13, 2024, 5:00 PM PST.
- Action stage
- 25 ft
- Minor stage
- 29 ft
- Moderate stage
- 34 ft
- Major stage
- 37 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 11532500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
101
WGUS46 KEKA 132351
FLWEKA
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
351 PM PST Sat Jan 13 2024
...The National Weather Service in Eureka CA has issued a Flood
Warning for the following rivers in California...
Smith River Near Crescent City affecting Del Norte County.
For the Smith River...including Crescent City, Dr Fine Bridge...
Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at weather.gov/eka.
The next statement will be issued late tonight at 100 AM PST.
&&
CAC015-140900-
/O.NEW.KEKA.FL.W.0003.240113T2351Z-240114T0900Z/
/CREC1.1.ER.240113T2230Z.240114T0200Z.240114T0450Z.NO/
351 PM PST Sat Jan 13 2024
...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO JUST AFTER
MIDNIGHT TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Smith River near Crescent City.
* WHEN...From this afternoon to just after midnight tonight.
* IMPACTS...At 29.0 feet, Flooding along Highway 197 and low-lying
roads near Gasquet is likely.
* ADDITIONAL DETAILS...
- At 3:00 PM PST Saturday the stage was 29.1 feet.
- Bankfull stage is 29.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 3:00 PM PST Saturday was 29.1 feet.
- Forecast...The river is expected to rise to a crest of 30.0
feet this evening. It will then fall below flood stage this
evening.
- Flood stage is 29.0 feet.
- Flood History...This crest compares to a previous crest of
30.3 feet on 12/28/1945.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4181 12397 4177 12407 4179 12414 4190 12412
4184 12408 4188 12397
$$
JHW1 follow-up statement
034
WGUS86 KEKA 140523
FLSEKA
Flood Statement
National Weather Service Eureka CA
923 PM PST Sat Jan 13 2024
...The Flood Warning is cancelled for the following rivers in
California...
Smith River Near Crescent City affecting Del Norte County.
CAC015-140630-
/O.CAN.KEKA.FL.W.0003.000000T0000Z-240114T0523Z/
/CREC1.1.ER.240113T2230Z.000000T0000Z.000000T0000Z.NO/
923 PM PST Sat Jan 13 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Smith River Near Crescent City.
* ADDITIONAL DETAILS...
- At 8:45 PM PST Saturday the stage was 26.7 feet.
- Bankfull stage is 29.0 feet.
- Forecast...The river is expected to fall to 12.2 feet late
Tuesday evening.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (9 pm PST)
Location Stg Stg Day/Time Sun Mon Tue
Smith River
Crescent Cit 29.0 26.7 Sat 8 pm PST 14.3 11.8 12.2
&&
LAT...LON 4181 12397 4177 12407 4179 12414 4190 12412
4184 12408 4188 12397
$$
MHWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Jan 13, 3:03 PM PST, 48 minutes earlier.
Area forecast discussion, Jan 13, 3:03 PM PST, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
303 PM PST Sat Jan 13 2024
.SYNOPSIS...Heavy rain will gradually weaken and shift south through
the evening. Mainstem rivers will continue to rise through the night
with flood concerns then easing through the day on Sunday. Quieter
weather is expected much of next week.
&&
.DISCUSSION...An impressive cyclone evident along the cast of
central Oregon has aligned with a plume of subtropical moisture to
pull an atmospheric river right over for Northwest California today.
Consistent moderate to heavy rain has pelted the North Coast through
the day today. Over the course of only 6 hours, 2 to 4 inches of
rain have fallen all along the coast. Significant flooding impacts
have been reported, especially around the Humboldt Bay area.
Multiple landslide have also been reported on highways, particularly
299 and 199. Rain rates as high as 0.7 inches per hour along the Del
Norte coast triggered a risk of Debris Flow on the Smith River
Complex burn scar. Meanwhile, snow levels as low as 2000 feet this
morning dropped as much as 2 to 5 inches of wet snow at Buckhorn
Summit and Oregon Mountain. Heavier snow has fallen at Scott
Mountain Summit. Otherwise, rain has been the predominate
precipitation everywhere else. A coastal jet did form along shore,
late this morning bringing brief gusts to 45 mph to Arcata and
Crescent City.
Impacts will continue through the evening. For specific on flooding,
see the hydrology section. The focus of rain gradually weaken this
evening and move further down the coast. By 1800 tonight, an
additional 0.5 to 1.0 inches of rain remain likely throughout
Humboldt County. The focus of rain will shift to Mendocino and Lake
counties throughout the evening. Though rain will not be as strong
as it has been further north, 1 to 2 inches of ran can be expected,
particularly in northern Mendocino Counties. Such rain rates will be
sufficient to cause minor flooding impacts. Otherwise, wind and any
winter weather threats will only decrease through the evening.
Should skies begin to clear late tonight, dense valley fog is
possible with much more widespread fog expected by Monday morning.
Weather next week looks mostly calm. There is large ensemble
agreement on weak ridging and calm weather into Tuesday. Beyond
that, about 50 percent of cluster ensemble members show a weak
system mid week, though the members that do show this system focus
rainfall well north of the area. /JHW
&&
.AVIATION...Going into this evening, the current system in the region
will move toward the east, diminishing winds and rain rates for
Northwest California generally from northwest to southeast. Low
Level Wind Shear will continue at all terminals into late this
afternoon as thr low level jet associated with the system moves off
to the south. MVFR conditions with occasional periods of IFR due to
heavier rain rates reducing visibility will continue into late this
evening until the rain finally comes to an end for all areas by mid
morning tomorrow. Low and Mid level ceilings persist as integrated
water vapor transport sources moisture to the area. Winds will turn
more westerly and strengthen again late this afternoon as a cold
front approaches from the west. Post frontal conditions will have
diminished winds and improved fight conditions by Sunday afternoon.
/EYS /JLW
&&
.MARINE...A low pressure system continues to impact Northwest
California. Southerly winds have rapidly increased and continue to
spread from the northern waters to the southern waters. Winds will
begin to turn westerly into this evening after the passage of a cold
front. Small craft wind conditions have been present since last
evening and will remain elevated into very early tomorrow morning.
Gale force gusts will ease into late this afternoon as the low level
jet moves off to the south.
Wind waves will continue to accompany the stronger winds through the
weekend peaking at about 10 to 12 feet. A long period WNW swell
continues to move through at about 4 to 6 feet and peaking at 9 feet
by tomorrow morning, while another long period swell also at 4 to 6
feet is expected to arrive into the new week. The combined sea state
tomorrow will be about 10 to 11 feet in the inner waters and
potentially up to 15 or 16 feet in the northern outer waters.
General sea state will decline to below 10 feet going into Monday as
the winds rapidly calm. /JLW
&&
.HYDROLOGY...Widespread urban and small stream flooding has been
reported, especially around the Humboldt Bay area. A flood warning
remains in effect around the Humboldt Bay area through early this
evening to cover this threat. On a broader scale, a flood advisory
also remain in effect throughout Humboldt and Del Norte Counties to
cover ongoing flooding hazards. While high rain rates did briefly
trigger a Flash Flood Warning over the Smith River complex, debris
flow risk has generally diminished at this point. As mentioned
above, the risk of flooding will shift to Mendocino and Lake
Counties early this evening. A flood watch remains in effect for
those areas. The need for a flood advisory or warning will need to
be watched closely.
As small stream and urban flooding begins to recede this evening,
mainstem river stages will continue to increase. The Smith, Van
Duzen, and Eel rivers all already at or approaching monitor stage.
The Mad River is expected to have the greatest impacts with a peak
forecast stage right around 25 feet later this evening. The Russian
River at Hopland may also briefly reach flood stage late tonight,
though the forecast at this location is highly uncertain. Such a
stage will contribute to extensive flooding in the Arcata Bottoms.
Though flood stage is not expected, increased stages along the
Smith, Van Duzen, Mattole, and Trinity rivers have already cause
some flood impacts. As rain shifts south, the Garcia, Scott, Navarro
will have to watched closely in addition to the Russian river.
Mainstem rivers will gradually see stages drop through Sunday
afternoon. /JHW
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Flood Watch until 1 AM PST Sunday for CAZ101>106-108>115.
Winter Storm Warning until 9 PM PST this evening for CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...
Gale Warning until 3 PM PST this afternoon for PZZ450-470-
475.
Small Craft Advisory until 10 AM PST Sunday for PZZ450-470-
475.
Small Craft Advisory until 3 AM PST Sunday for PZZ455.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Local storm report, Jan 13, 2:55 PM PST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
255 PM PST Sat Jan 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Landslide 2 WNW Salyer 40.91N 123.61W
01/13/2024 Humboldt CA Law Enforcement
Slide blocking both lanes of highway 299.
&&Local storm report, Jan 13, 3:07 PM PST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
307 PM PST Sat Jan 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM Flood 2 E Gasquet 41.84N 123.92W
01/13/2024 Del Norte CA Law Enforcement
2 NB lanes of 199 under 1 ft of water.
&&Local storm report, Jan 13, 3:17 PM PST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
317 PM PST Sat Jan 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Landslide 1 E Boonville 39.00N 123.36W
01/13/2024 Mendocino CA Law Enforcement
Slide blocking NB lane of highway 253.
&&Local storm report, Jan 13, 3:34 PM PST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
334 PM PST Sat Jan 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM Landslide 1 SE Honeydew 40.22N 124.11W
01/13/2024 Humboldt CA Law Enforcement
River flooding at Honeydew Creek.
&&Local storm report, Jan 13, 3:39 PM PST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
339 PM PST Sat Jan 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM Flood 1 N Requa 41.57N 124.07W
01/13/2024 Del Norte CA Law Enforcement
US101 flooded.
&&Local storm report, Jan 13, 3:42 PM PST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
342 PM PST Sat Jan 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM Flood 1 NNE Ferndale 40.59N 124.25W
01/13/2024 Humboldt CA Law Enforcement
NB Lane of SR211 (Main St) flooded at Port
Kenyon Rd.
&&The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 9:36 AM PST | Areal Flood Advisory | EKA | Humboldt | 66 min |
| Jan 13, 10:03 AM PST | River Flood Warning | EKA | Humboldt | 20 hr |
| Jan 13, 10:42 AM PST | Areal Flood Warning | EKA | Humboldt | 9 hr |
| Jan 13, 10:43 AM PST | Areal Flood Advisory | EKA | Del Norte, Humboldt | 19 hr |
| Jan 13, 11:18 AM PST | Flash Flood Warning | EKA | Del Norte | 3 hr |
| Jan 13, 3:11 PM PST | River Flood Warning | EKA | Mendocino | 19 hr |
| Jan 13, 3:54 PM PST | River Flood Warning | EKA | Del Norte | 10 hr |
Nearby
River Flood Warnings in California, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.